I would call your pharmacist and/or oral surgeon about this. I wasn't aware that an antibiotic could interfere with a narcotic. But I'm sure the pharmacist would know for sure; they have so much knowledge. Call again to double check on it.
When my daughter had her 4 wisdom teeth taken out, I put loads of ice in 2 plastic bags and then put them in each leg of a pair of nylons and tied it on the top of her head. Looks hilarious but REALLY works on helping the pain and swelling.
The other thing is, if you were on Fentanyl for another pain problem, you may have needed something extra for that acute pain from the oral surgery.
Call both your oral surgeon and pharmacist. Feel better.
I can't take EES at all. It always ripped my guts to shreds and over the years I acquired an allergy to it. Now my throat swells up and I can't breathe if I get near the stuff. (shudder) Just ask your dentist for a different antibiotic. There are plenty to choose from that are in the EES family. Zythromycin is a popular one (Z-pack) since it only has to be taken for 5 days and keeps on working. Very convenient!
I had all 4 wisdom teeth removed at the same time and not even percocet really helped. When it comes to bone pain, I've found that naproxen (aleve) actually works and narcotics are pretty much useless. Worth a try anyway!
Maybe I read this wrong. I thought she couldn't take the erythromycin with the Fentanyl because of an interaction. I can't take e-mycin either. First time I had it over 20 years ago I wound up in the ER with my stomach.
My daughter did LOADS of ice packs and advil and was fine.
Also make sure that you let you PM doc know as antibiotics in that family can cause absorption probs with opiates. I read this once somewhere. Because of this they "might" affect urine tests so I would never be too cautious and cover thyself just in case.
I just looked it up on a website that I always use to check for interactions between meds. I know the pharmacy is SUPPOSED to do this automatically, but I always like to do a double check on it for my own safety and sanity. Anyway, I DID find that erythromycin (and other antibiotics like it) should NOT be used together because that particular type of antibiotic can cause an increase the plasma concentration of the fentanyl, which could not only increase the likelihood of side effects, but could also possible cause a fatal respiratory depression (stopping of breathing).
Now why the pharmacy didn't catch this before now, I have no clue, but I would definitely NOT take any more of the antibiiotic until you can talke to your PM doc, your oral surgeon and the pharmacist. There was a special note on the website I am referring to that said that with use of the patch, the likliehood of these side effects or reactions happening can conitnue for a prolonged period of time because significant amounts of the fentanyl are still absorbed through the skin for approximately 17 hours after the removal of the patch. So therefore, just removing your patch may not be enough to reduce the already elelvated levels in your plasma.
You definitely need to talk to ALL your doctors about this adn leave it up to your PM doc (presuming he's the one who prescribed the fentanyl patch) make the decision as to whether to continue usine both the patch and the antibiotic at the same time, or whether to stop the antibiotic but continue the patch - to remove the patch and continue the antibiotic or to stay on the patch and change the antibiotic.
Keep in mind that if he does say to use both the patch and the erythromycin together, he may also want to decrrease your patch strengh while you are on the antibiotic to help reduce any possible side effects from the ineraction. Since the antibiotic increases the amount of pain med in your system, you may be able to get away with a lower dose o fthe patch on a temporary basis until you get your teeth taken care of.
Whatever you do, though, DO NOT take any other narcotics that have not been prescribed by your PM doc - and only take those AFTER you have spoken wiht him and explained this situation with the wisdom teeth. Because if he keeps you on the current antibiotic, he may not ant you to use ANY of your BT meds since the antibiotic already increased the blood levels of your pain meds.
If, by any chance, you have to go into your PM docs office within a couple of weeks after getting off of whatever antibiotic they decid to put you on, be SURE to not only tell them what antibiotics you've been on adn remind them of the conversation you had about the reaction between the patch and the erythromycin. But also, be sure to bring the actual antibiotic pill bottle or box, so they can see exactly what you've taken and the dose, etc. That way it will all be documented shoudl they decide to give you a urine test on that day - chances are, if they did, it would show that too much med is in your system, but that would be because of the ineraction between teh patch and the antibiotic.
I know my post seems a bit involved and strange, but in basic words - using erythromycin - or an antibiotic in that same family - can greatly increase the amount of fentanyl found in your blood plasma. This increase can not only increase any side effects you get from the fentanyl, but it could also cause breathing problems. and becuase of this increase, it could interfere with an accurat urine blood test if given. The website I use said the amount of increase in fentanyl could be up to 174% and it too approximately 17 hours after the patch was removed before the side effects, etc., stopped being seen. So just taking off the patch is NOT an easy fix for this.
Definitely do NOT take more of teh erythromycin until you speak with your PM doc to let him know what the oral surgeon gave you and what you've discovered about these intereactions. He may or may not want to confer with your orgal surgeon to determine a better antibiotic for you.
While I understand you are in some serious pain from the wisdom teeth, I honestly don't think I would take any of your BT meds, simply becuase of the possibility of such an increase of the fentanyl in yoru blood plasma. Adding another narcotic into the mix simply wouldn't be a good idea (even though it is normally something that you take with yoru patch)
The idea of rigging an over the head ice pack is a great one. I've seen several tv shows here someone has had their wisdome teeth surgically extracted and they send them home with an ice pack that basically resembles what mellie described. If you don't have anything in the house that you could make something similar with, check with your pharmacy and/or hospital and ask them if they have any LONG LEG ice packs with ties. Those would work just fine They are typically used after knee surgeries or for breaks in the long bones and they have several ties on them so they can be secured to the leg without them constantly slipping off. But, of course, you would secure it with the ice holding portioin over your wisdom teeth area and the ties on your head. Again, nothing "beautiful" about it, but very, very functional!
I wish you the best of luck and I'm sorry you've been having so many different problems. Here's hoping you now will be on the road to a much better recovery.
....I just remember reading that there was an interaction between opiates and erythromycin that affected absorption of one (or the other). It was when I had to undergo a round of antibiotics myself, a few months back.I was told to watch for extra dowsiness or changes in how I felt from my meds. It ended up not affecting me and I was able to take the full course of antibiotics without any probs. But we are all different critters and Luv2, you are new to Fentanyl.
Good that you know more about it GGirl! You would think that the pharmicist would know that. Good info for all of us to know.
In terms of UA's there is a small chance that the Fentanyl won't show up because more of the pain medication was used because of this antibiotic/opiate interaction. Particularly on day two of the patch use. Does this makes sense? Anyone who is put on antibiotics needs to tell their PMs. I've been reading some sad stories here on MedHelp with folks getting fired from their PM docs. I'll betcha that some of these are because of this very reason.
Thxs much for the info on the antibiotics. I to had all my teeth pulled and broke my ankle clear thru and the bones in the top of my foot. It has been a nightmare. Thought I would get it all done while layed up for 6-8 months. also had posts put in my mouth. Of course both foot Dr and dentist put me on antibiotics. No one at my pharmacy said a word about it either. So glad I didn't have to have any test while on them by my PMD. I am on 75 of the Fentanyl for about a year. Lately I have been leaving the old one on since it still has Fentanyl in it while I put my new one on. Here in Seattle the DEA has forced PMD to only be able to prescribe so many BT meds, half of what I had been on, so now I am trying to make up this way. It makes me feel better, went thru
pretty bad withdrawals when they were stopped. Thank you again for the info.